Title
Relational completeness of query languages for annotated databases Relational completeness of query languages for annotated databases
Author
Faculty/Department
Faculty of Sciences. Mathematics and Computer Science
Publication type
article
Publication
Subject
Computer. Automation
Source (journal)
Lecture notes in computer science
Volume/pages
4797(2007) , p. 127-137
ISSN
0302-9743
Carrier
E
Target language
English (eng)
Full text (Publishers DOI)
Abstract
Annotated relational databases can be queried either by simply making the annotations explicitly available along the ordinary data, or by adapting the standard query operators so that they have an implicit effect also on the annotations. We compare the expressive power of these two approaches. As a formal model for the implicit approach we propose the color algebra, an adaptation of the relational algebra to deal with the annotations. We show that the color algebra is relationally complete: it is equivalent to the relational algebra on the explicit annotations. Our result extends a similar completeness result established for the query algebra of the MONDRIAN annotation system, from unions of conjunctive queries to the full relational algebra.